« back · www.benzo.org.uk »
A WARNING ABOUT EXHILARIN
(as told to Professor Ashton)
March 13, 2012
Dear Professor Ashton:
I read with interest your April 2011 supplement in which you discuss the search for a natural benzodiazepine. Unfortunately, I believe I found one and suffered its withdrawal effects.
In May 2009, I took up my GP's offer of purchasing a supplement from her called "Exhilarin" by a company called Metagenics. She had first suggested Exhilarin two years prior when some routine bloodwork revealed Hashimoto's Thyroiditis. I declined at the time, but later changed my mind after experiencing heavy menstrual periods and reading materials by another doctor who used this same line of supplements. My doctor assured me there were no side effects and it was a mild multi-vitamin with a natural herbal component.
I took "Exhilarin" twice per day for two months. I experienced relief from a heavy menstrual period the first month, but not the second month. So, I decided not to order an expensive third month's supply. I took my last dose on or around July 1, 2009.
One week later, I experienced the strangest pins and needles sensation in my scalp. Over the next few days, I had pins and needles in other body parts. By the end of the week, the second toe on my left foot began moving involuntarily over and over again. I saw my GP who suggested "restless legs syndrome" and recommended an EMG. Then came body-wide twitching, stomach problems, blurry vision, burning and myoclonic jerks so severe that I did not sleep for 6 days. I had several EMGs, as well as MRIs and EEGs and vials of bloodwork. No abnormalities were ever found.
Many, many neurologists had no explanation for my symptoms (most often calling it myoclonus), but one thought I was in danger of a seizure and prescribed Klonopin and Keppra XR which restored 70% functionality. He thought that something had to "set this off." Reluctantly, and at my mother's suggestion, I looked into the supplement I had been taking.
On the Metagenics web site, "Exhilarin" is advertised to "work on the nervous system" and is not a multi-vitamin at all.
Exhilarin's main ingredient is ashwagandha. Ashwagandha is thought to be GABA-mimetic and to interact with sedatives such as Klonopin. Some benzo abusers take ashwagandha to make their benzos more potent.
Exhilarin also contains holy basil (similar to Kava Kava or Pentobarbital), bacopa (interacts with benzos), amla fruit and essential basil oil (can lower seizure threshholds).
The bottle's label stated Exhilarin works on the HPA axis.
So, I knew that Exhilarin had to be involved in my symptoms but I didn't know how...until I found your manual online. It was March 2011, 20 months after I began experiencing symptoms. Although the twitching and jerking had not let up, I was starting to feel tired for the first time in 20 months. I decided maybe some healing was occurring and it was time to reduce my Klonopin. I had been unsuccessful in the past when told to reduce by 25% per week. I typed in "how to get off Klonopin" into Google and your manual popped up. There were all the symptoms that I had experienced when quitting Exhilarin cold-turkey in July 2009, some of which still plague me to this day.
Thank you for your life's work. You were the one who believed me when no one else did. With your help and 6 months of slow tapering, I have been benzo-free for 3.5 months and feel better than ever. The twitching is gone! Klonopin was a life-saver for the first month and, then in my opinion, just prolonged my symptoms. Tapering the Keppra XR will be next.
I just had to write and tell you about Exhilarin, which started my benzo journey, after reading your 2011 supplement. I reported it to the FDA and my doctor who reported it to Metagenics. I have never heard back from either one. My hope is you will warn others about herbal supplements in your future writings. I see too many online posts from tapering and withdrawing benzo patients trying herbal supplements to get relief from withdrawal symptoms. Especially popular are valerian, melatonin, ashwagandha, GABA and Kava Kava. Natural does not equal safe. In fact, a 1998 JAMA article discussed a patient who experienced delirium, cardiac complications and withdrawal from valerian root.
Feel free to contact me should you have any questions. Thank you again.
Reply by Professor Heather Ashton
April 3, 2012
Many thanks for your most interesting letter.
I am sorry that your prescribed drugs caused you so much trauma. For a start, it seems disgraceful that your doctor actually advocated and sold you the supplement without knowing its ingredients or adverse effects. I have always been against supplements which are often just a money-making scam, and most have never been properly tested. Many people take so-called GABA supplements in benzodiazepine withdrawal. This is futile as there is no shortage of GABA in benzo withdrawal: the problem is the down-regulated receptors. I have always advised people withdrawing from benzos not to waste their money on supplements. I might get that added to the website, with a specific warning about Exhilarin.
It was a tragedy that you were prescribed Klonopin to help with the withdrawal effects of Exhilarin, potentially leading you into a second withdrawal. Also, why were you prescribed Keppra as well? Two anticonvulsants at once seems a bit excessive.
I am constantly amazed at the ignorance of doctors about benzodiazepines and much else. There have been literally 1000s of papers in medical journals about benzos - both adverse effects and withdrawal methods, but doctors go blithely on prescribing them long-term. They also prescribe with abandon drugs with similar effects such as gabapentin, pregabalin and tiagabine. They professed ignorance and surprise to discover the antidepressants such as SSRIs cause withdrawal effects, yet with withdrawal effects from tricyclics and MAOIs had been known for 20-30 years, and these all have similar effects to SSRIs. I am afraid doctors do not think, when they prescribe a drug: What does it do? How does it work? What are its side-effects? and many essential elementary questions that common sense would tell you are worth considering. It seems to be left to the patient to discover the true nature and risks of prescribed drugs.
Thank you for letting me know your experiences and research. They are a very helpful warning to others.
I am so glad you are better now, but go carefully in withdrawing the Keppra.
Prof Ashton · Ashton Manual · People's Stories
« back · top · www.benzo.org.uk »